Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 11, 2004, 4:31 PM EDT for Hoke County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2004, 4:31 PM EDT (20:31 UTC)
- Expired
- Apr 11, 2004, 5:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 112031 SVRRAH NCC093-112100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 430 PM EDT SUN APR 11 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BOWMORE...OR ABOUT 10 MILES NORTHEAST OF LAURINBURG...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BOWMORE... RAEFORD... SILVER CITY... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3501 7943 3483 7935 3497 7907 3510 7926 $$ 28
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:30 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 11, 2:30 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SUN APR 11 2004 .SHORT-TERM (TONIGHT THROUGH WEDNESDAY)...UPPER LEVEL CUTOFF LOW EXPECTED TO DEVELOP AND SLOWLY MOVE EASTWARD...ARRIVING JUST WEST OF CENTRAL NORTH CAROLINA ON TUESDAY. WHILE LARGE CONVECTIVE CLUSTER IN THE NORTHERN GULF HAS FOR THE TIME BEING DELAYED MOISTURE TRANSPORT...A BETTER ORGANIZED 850 MB LOW WILL INCREASE THE TRANSPORT OF MOISTURE LATER TONIGHT AND MONDAY...INCREASING THE AREA COVERAGE OF SHOWERS. MEANWHILE A LOW LEVEL BAROCLINIC BOUNDARY IN EASTERN NORTH CAROLINA REMAINS IN PLACE PROVIDING A LOW LEVEL FOCUS FOR CONVECTIVE STORMS. DAYTIME HEATING PROVIDES INSTABILITY FOR AFTERNOON AND EVENING CONVECTIVE STORMS THIS EVENING AND AGAIN MONDAY AFTERNOON AND MONDAY EVENING. A FEW STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN FACT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL EARLY THIS EVENING FOR PORTIONS OF CENTRAL NORTH CAROLINA...BUT FOR AREAS SOUTH AND EAST OF THE TRIANGLE. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL ALSO EXIST ALONG AND JUST EAST OF THE SURFACE BOUNDARY IN EASTERN NORTH CAROLINA AGAIN MONDAY AFTERNOON. A PREFECT PROG INTERPRETATION OF THE ETA MODEL SOLUTION SUGGESTS TUESDAY AS THE MOST LIKELY DAY FOR SEVERE STORMS OVER A LARGER PORTION OF CENTRAL NORTH CAROLINA WHEN THE DYNAMICS ALOFT AND THE ASSOCIATED COLD CORE DESTABILIZES THE ATMOSPHERE. AS THE COLD CORE MOVES ACROSS TUESDAY NIGHT...LINGERING SHOWERS ARE EXPECTED WEDNESDAY. DAYTIME TEMPERATURES WILL INCREASE A BIT BOTH MONDAY AND TUESDAY BEFORE THE CUTOFF LOW LOWERS WEDNESDAYS TEMPERATURES. RAINFALL CHANCES FOR MONDAY THROUGH TUESDAY WILL BE LIKELY OR HIGHER BEFORE DROPPING BACK TO A HIGH CHANCE FOR WEDNESDAY. FOR THE ABOVE SOLUTIONS...THE ETA MODEL WAS FAVORED OVER THE GFS...DUE TO THE GFSS CONTINUED FEEDBACK PROBLEMS. OTHER MODELS ALSO SUPPORTED THE ETA. HOWEVER...TIMING IN THE ETAS MOVEMENT OF SYSTEMS IS SUBJECT TO ERROR GIVING ONLY MODERATE CONFIDENCE TO THE FORECAST DETAILS AT THIS TIME. && WEDNESDAY NIGHT THROUGH SUNDAY... UPPER LOW CONTINUES TO LIFT NE ACROSS THE MID ATLC WEDNESDAY NIGHT WITH A FEW ISOLD TSTMS AND SHOWERS POSSIBLE. MUCH DRIER AIR WILL BE FILTERING DOWN INTO THE AREA THURSDAY AND FRIDAY AS MSTR PULLS TO THE NE ALONG WITH UPPER SYSTEM. HIGH PRES BUILDS OVER THE AREA FOR THE WEEKEND WITH SEASONABLE TEMPERATURES AND MOSTLY CLEAR SKIES. .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. KK/JO
Hazardous weather outlook, Apr 11, 6:09 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 609 AM EDT SUN APR 11 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-111209- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 609 AM EDT SUN APR 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE SOUTHEAST PORTION OF THE COUNTY WARNING AREA. THIS INCLUDES MOST OF ANSON...RICHMOND...SCOTLAND...HOKE...CUMBERLAND... SAMPSON ANS SOUTHERN WAYNE. THE THREAT WILL BE LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. .DAY TWO... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL NORTH CAROLINA MONDAY AND MONDAY NIGHT. THE THREAT WILL BE LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS THREE THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN MONDAY.
In the hours before
Special weather statement, Apr 11, 12:00 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1200 PM EDT SUN APR 11 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-112200- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 1200 PM EDT SUN APR 11 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE SOUTHERN PORTION OF CENTRAL NORTH CAROLINA... THE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON IS MAINLY ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN. AS THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING SOME STORMS COULD PRODUCE SEVERE HAIL OF AROUND 1 INCH IN DIAMETER. THIS PATTERN WILL REMAIN NEARLY STATIONARY OVER THE EASTERN AND SOUTHERN PORTIONS OF NORTH CAROLINA FOR THE NEXT COUPLE OF DAYS. UPPER LEVEL DISTURBANCES MOVING OVER THE AREA WILL COMBINE WITH A SURFACE BOUNDARY AND ABUNDANT MOISTURE TO ENHANCE SHOWERS AND THUNDERSTORMS OVER THE REGION. CENTRAL AND EASTERN NORTH CAROLINA WILL CONTINUE TO EXPERIENCE A THREAT OF SEVERE WEATHER EACH DAY THROUGH TUESDAY. THE SPOTTER NETWORK MAY NEED TO BE ACTIVATED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ORROCK
Special weather statement, Apr 11, 3:00 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT SUN APR 11 2004 .THREAT OF SEVERE WEATHER ON BOTH MONDAY AND TUESDAY.. NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 300 PM EDT SUN APR 11 2004 ...THERE IS A RISK OF SEVERE WEATHER BOTH MONDAY AND TUESDAY... THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS BOTH MONDAY AND TUESDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. ABUNDANT MOISTURE WILL COMBINE WITH A VERY STRONG UPPER LEVEL DISTURBANCE SLOWLY APPROACHING FROM THE WEST. LOCATIONS ALONG AND EAST OF U.S. 1 WILL HAVE THE BEST CHANCE FOR SEVERE WEATHER MONDAY. ON TUESDAY ALL OF CENTRAL NORTH CAROLINA INCLUDING THE NORTHWEST PIEDMONT WILL SEE A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...STRONG WINDS AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE BOTH LATE MONDAY AND AGAIN ON TUESDAY. DUE TO THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK OVER THE NEXT FEW DAYS...EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD MONITOR THE FORECASTS AND STATEMENTS CLOSELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ORROCK
Special weather statement, Apr 11, 4:10 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 410 PM EDT SUN APR 11 2004 NCZ042-077-078-085-086-088-089-112139- CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-SAMPSON NC-SCOTLAND NC- WAYNE NC- INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE...FORT BRAGG... GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE... RAEFORD AND SMITHFIELD 410 PM EDT SUN APR 11 2004 NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE EASTERN SANDHILLS TO THE CENTRAL AND SOUTHERN COASTAL PLAIN THROUGH 600 PM THIS EVENING. THE GREATEST CONCENTRATION OF STORMS AND HEAVY RAIN WILL BE FROM NEAR LAURINBURG THROUGH FAYETTEVILLE AND CLINTON TO NEAR GOLDSBORO. LOCALIZED HEAVY RAINFALL CAN BE EXPECTED WITH RAINFALL RATES EXCEEDING ONE INCH PER HOUR POSSIBLE. ISOLATED HAIL AND STRONG GUSTY WINDS ARE ALSO TO BE EXPECTED IN THE AREA THIS EVENING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. RFG
Local storm report, Apr 11, 4:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SUN APR 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL LAURINBURG 34.77N 79.47W
04/10/2004 0.75 INCH SCOTLAND NC LAW ENFORCEMENT
0750 PM HAIL 4 WNW RAEFORD 35.00N 79.29W
04/10/2004 1.00 INCH HOKE NC LAW ENFORCEMENT
&&
MLMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:42 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 18 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.